Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 7, NWS Grand Junction, CO

July 20, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2002, 5:28 PM MDT for Garfield County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 5:28 PM MDT (23:28 UTC)
Expired
Jul 20, 2002, 7:30 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 202328
FFWGJT
COC045-210130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 PM MDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL 730 PM MDT

* AT 528 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE 
  TO HEAVY RAIN OVER GLENWOOD SPRINGS...OR ABOUT 2 MILES NORTHWEST 
  OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 5 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...  
  EASTERN GARFIELD COUNTY BY 600 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF IN THE 
MITCHELL CREEK BASIN NORTH OF INTERSTATE 70. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3956 10740 3953 10736 3957 10729 3962 10736
1 follow-up statement
426 
RWUS32 KGJT 210028
FFSGJT
COC045-210130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
627 PM MDT SAT JUL 20 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 730 PM MDT FOR
EASTERN GARFIELD COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LAW ENFORCEMENT
OFFICIALS IN THE MITCHELL CREEK BASIN REPORTED LIGHT TO MODERATE RAIN
AND NO FLOODING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

COLTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:39 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 1:39 PM MDT, 3 hours 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
139 PM MDT SAT JUL 20 2002

SCATTERED THUNDERSTORMS FIRING OVER THE MOUNTAINS...ESPECIALLY THE
SAN JUAN MTNS AND UNCOMPAHGRE PLATEAU WHERE THERE WERE BREAKS IN THIS
MORNINGS CLOUDS. SCATTERED RAIN SHOWERS CONTINUING OVER MUCH OF THE
REST OF THE CWFA. PCPN AMTS HAVE RANGED UP TO ABOUT .40 OF AN INCH
AND EXPECT THIS RANGE TO HOLD FOR MOST LOCATIONS. STORMS HAVE BEEN
MOVING NE AT 10-15 KTS IN GENERAL...THOUGH STORMS OVER THE SAN JUANS
HAVE BEEN MOVING MORE SLOWLY...N-NE 5-10 MPH. EXPECT ISOLD HEAVY RAIN
THIS AFTERNOON AND EVENING. WILL GO CATEGORICAL WITH MTNS POPS...AND
HIGH SCATTERED TO LIKELY POPS FOR CENTRAL AND NORTHERN VALLEYS AS TWO
WEAK SHORTWAVE TROUGHS WORK THRU THE AREA...ONE EAST OF THE FOUR
CORNERS AND THE SECOND NW OF GJT.

DRYING OVER GREAT BASIN WORKING SHOULD WORK INTO THE AREA TONIGHT.
CONVECTION OVER UT APPEARS PREDOMINANTLY TERRAIN DRIVEN AND DIURNAL
AND WAITING TO SEE IF TSTMS WILL SUSTAIN STRENGTH AWAY FROM THE MTNS
AND AFFECT XTRM EASTERN UT PORTION OF THE CWFA. SUN AND MON SHOULD
BE DRIER DAYS...AS MONSOON PLUME SHEARS TO THE NE...BUT SOME
MOISTURE HANGS BACK OVER SW CO...SO WILL GO FOR HIGHER CHC OF
TSTMS/SHRAS SUN AND SUN NGT. WITH SFC HIGH PROGGED TO TRAVEL JUST
SE OF 4-CRNRS...SOME RETURN FLOW MAY HOLD MOISTURE OVER SW CO MON
AND TUE...SO WILL HANG ON TO SLGTLY HIR POPS THERE. IN GENERAL TEMP
GUIDANCE NUMBERS ARE REASONABLE.   CJC

EXTENDED...WED THROUGH SAT...HIGH PRESSURE RETURNS TO FOUR CORNERS
CUTTING OFF THE SOUTHERLY FLOW. SOME MOISTURE WELL REMAIN TRAPPED
PROVIDING A FEW LATE DAY MOUNTAIN SHOWERS AND THUNDERSTORMS. TEMPS
WILL AGAIN MOVE SLIGHTLY ABOVE NORMAL. DJC/21

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:05 PM MDTFlash Flood WarningGJTGarfield115 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.